Indiana, 2020

High Wind in Indiana, April 9, 2020

April 9, 2020 · NWS LOT · 1 event in 1 county or zone

Strong winds occurred during the afternoon of April 9th with a measured gust to 58 mph at Gary Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds occurred during the afternoon of April 9th with a measured gust to 58 mph at Gary Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 9, 1:41 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 9, 1:41 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
241 PM CDT Thu Apr 9 2020

.SHORT TERM...
240 PM CDT

Through Friday night...

Potent mid-level wave is currently slicing in from the north, and
attendant increasing forcing for ascent coupled with plentiful
earlier insolation has allowed for the development of scattered
showers which are dotting the radar scopes at this hour. Even
though ambient surface temperatures have warmed nicely into the
mid and even upper 40s in spots, wetbulb temperatures are only in
the mid 30s given the very dry air present in the boundary layer.
This, combined with the very cold temperatures aloft and the
presence of some burgeoning surface-based instability has resulted
in the dominant precipitation type(s) being snow and graupel
within the convective cores.

Have started to see some cooling cloud tops noted upstream in two
bands, one just now crossing into northern Illinois and another
farther northwest moving into southwest Wisconsin. These local
cloud top enhancements appear to be associated with a local
maximum in surface-based instability, and the expectation is for
these somewhat more enhanced/robust convective cores to continue
to develop southward across parts of our CWA through the rest of
the afternoon hours. The theme/weather message of the day has not
changed all that much, with the expectation for locally enhanced
wind gusts and attendant sudden and sharp visibility reductions
in any snow/graupel. Have seen a few lightning flashes upstream,
and certainly can't rule out a few strikes down this way as well
this afternoon given the presence of some surface-based
instability and the boundary layer having mixed into and through
the dendritic growth zone. Given the presence of upwards of 50 kts
of flow (even towards 60 kts across our far south) at 600-650 mb,
the concern remains that should any more robust cells manage to
develop and realize the full depth of the mixed layer, that some
gusts could approach 55-60 mph. Indeed, we have seen some sporadic
50-55 mph wind gusts within/near heavier cores early this
afternoon, so something we'll be keeping an eye on as well this
afternoon.

The good news is that with surface temperatures well above
freezing and the staccato nature of things, no impactful snow
accumulations are anticipated outside of the attendant visibility
reductions. Can't rule out a quick dusting on grassy surfaces,
but any of this would melt rapidly once the snow/graupel shower
passes and the sun returns. These convective showers will begin
to wane towards 6-7 PM, although could still see a few blips on
the radar scopes through 8 PM or so before we more fully lose the
diurnally-boosted instability.

Temperatures will fall into the upper 20s and lower 30s tonight.
With surface winds likely remaining elevated, there isn't really a
concern for frost development, and while temperatures briefly
warmed well above average this week, these temperatures haven't
been around long enough to cause concerns for initiating freeze
headlines at this point. Could potentially see some patchy frost
development towards Friday night/Saturday morning, but increasing
cloud cover should preclude this potential to a large extent.

Tomorrow is looking pretty nice, although breezy and cooler
immediately near the lakeshore with a lingering blustering
northwest winds. Synoptic winds inland look just strong enough and
westerly enough to hold up any lake breeze to the immediate
lakeshore. Clouds increase Friday night ahead of the next weather
disturbance, but it looks like precipitation chances will hold off
until later on Saturday.

Carlaw

&&

.LONG TERM...
312 AM CDT

Friday night through Wednesday...

The main forecast concerns in the long term period revolve around a
large storm system expected to move through this weekend and the
continuation of below normal, perhaps well below normal,
temperatures through next week.

As an upper-level trough starts digging southeastward out of western
canada and a secondary shortwave trough in the southwestern United
States starts ejecting northeastward Friday night, short-wave
ridging will develop over the Great Lakes Saturday and transition to
broad southwest flow on Sunday. The net effect will be a warming
trend this weekend, with highs poised to return toward normal levels
in the mid to upper 50s (warmest days of the next seven).

Both ensemble and deterministic model guidance remain in agreement
that the two waves will then phase over the central United States
Sunday night into Monday leading to the rapid development of a
strong surface low pressure system over the eastern United States.
The majority of deterministic and ensemble model guidance suggests
the low will track through the Ohio River Valley and indeed
southeast of northern Illinois. Interestingly nearly 50% of the
ECMWF ensemble members bring the minimum pressure of the low below
980 mb Monday as it tracks into southern Ontario Monday, which seems
quite reasonable given deterministic forecast guidance almost
ubiquitously showing a classic "fish hook" PV structure as the
system matures.

So, what does all of this mean for us locally? The writing is on the
wall that we will have a wet and windy period somewhere in the
Sunday to Monday timeframe, with perhaps even some wintry
precipitation depending on how fast cold air wraps into the backside
of the system. Timing will be an interesting trend to watch as big
wound up low pressure systems typically take their time, moving
slower than forecast models suggest. As such, it is quite possible a
slowing trend will be needed in future forecast packages. The
biggest concern locally may end up the strong wind threat along the
backside of the storm with pattern recognition raising concern for
higher-end scenario somewhere in the Great Lakes. Regardless,
temperatures are poised to fall behind the system with the Climate
Prediction Center still signaling a 90 to 100% chance for below
normal temperatures through most of the remainder of next week.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

The main aviation weather concerns are generally through about
10.02z or so and due to strong northwest wind gusts and potential
for sharply reduced visibilities in convective graupel and snow
showers this afternoon.

Strong northwest winds will continue this afternoon and linger
into the early-evening hours with gusts routinely into 35 kt
range and higher on a temporary basis. Convective precipitation is
starting to develop off to the west of the terminals, and
anticipate that this trend will continue through the rest of the
afternoon. Have made minimal alterations to the inherited TAFs,
mainly to refine the timing of most likely reduced visibilities in
convective snow and graupel showers. In addition, based on recent
indications that we'll be mixed nearly to 15 kft, there is a
potential for any more deeply-developed showers to produced wind
gusts close to 45-50 kts. The latest indications are that the most
widespread activity may develop just south of the immediate
Chicago-area TAF sites, but the potential for sharply and
suddenly reduced visibilities exists this afternoon within or very
near the currently-advertised TEMPO groups.

Finally, anticipate that there will also be some embedded
lightning strikes with any more robust cores. That said, the
expected coverage appears too low to justify a VCTS mention at
this time, but thunder is certainly a possibility given the cold
temperatures aloft.

Conditions should quickly improve during the early-evening hours.
It's possible that some snow/graupel showers continue just a bit
beyond the current TEMPO groups, but the impact potential should
be quickly waning with time. Winds may remain a bit elevated
tonight, with additional gustiness developing tomorrow afternoon.
Given the stronger background flow, think the potential for a lake
breeze looks low.

Carlaw

&&

.MARINE...
1000 PM CDT

Gale Warning was issued for the nearshore waters, in effect from
7am Thursday to 4am Friday. Expectation is for frequent northwesterly
(300 degrees) gale gusts/speeds to 35 kt and possibly up to 40+
kt at times in showers/squalls Thursday afternoon.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 7 PM
     Thursday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
     Thursday.

LM...Gale Warning...nearshore waters until 4
     AM Friday.

     Small Craft Advisory...LMZ744-LMZ745...4 AM Friday to 3 PM
     Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 9, 11:23 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1223 PM CDT Thu Apr 9 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-101730-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1223 PM CDT Thu Apr 9 2020 /123 PM EDT Thu Apr 9 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Non thunderstorm wind Risk.
  Elevated Fire Weather Risk.

DISCUSSION...

Strong northwesterly winds with gusts up to 45 mph are expected
today. Scattered snow showers are expected to develop this
afternoon with strong, possibly damaging, winds of 45 to 55 mph,
small hail, and isolated lightning strikes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday...
  Limited Non Thunderstorm Wind Risk.
Monday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Lakeshore Flood Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-101730-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1223 PM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
Sunday...
  Hazardous conditions for small craft are likely.
Monday...
  Gale force winds and or very hazardous waves are likely.
Tuesday...
  Hazardous conditions for small craft are likely.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Apr 9, 9:25 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1025 AM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ASHKUM                  40.88N 87.96W
04/08/2020                   IROQUOIS           IL   EMERGENCY MNGR

            TWO SEMI TRUCKS WERE BLOWN OVER ALONG
            INTERSTATE 57.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lake

When
April 9, 1:45 PM CST
Where
Lake forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883723.